Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 131, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 1, 2012, 6:02 PM CDT for Lawrence County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2012, 6:02 PM CDT (23:02 UTC)
- Expired
- Jul 1, 2012, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3051 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:10 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 1, 3:10 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SUN JUL 1 2012
.DISCUSSION...
ANOTHER HOT DAY IS UNDERWAY ACROSS THE TENNESSEE VALLEY TODAY...WITH
THE LOW 100S NOTED AT BOTH KMSL AND KHSV...AS WELL AS MANY OTHER
LOCATIONS IN THE CWA. THOUGH DEWPOINTS HAVE DECREASED A BIT THIS
AFTERNOON DUE TO ONGOING MIXING...HEAT INDEX VALUES ARE HOVERING
AROUND/SLIGHTLY ABOVE 105F FOR MUCH OF THE AREA. LOCATIONS IN NW AL
REMAIN UNDER AN EXCESSIVE HEAT WARNING THIS AFTN...WITH BOTH HIGHER
TEMPS/HI'S EXPECTED IN THESE AREAS. BOTH DAILY RECORDS AT KHSV AND
KMSL HAVE BEEN BROKEN AGAIN TODAY...SO STAY TUNED TO THE RECORD EVENT
REPORTS (HUNRERHSV AND HUNRERMSL) ISSUED LATER THIS AFTN FOR
OFFICIAL HIGH TEMP INFORMATION.
THE GOOD NEWS IS THAT THE UPPER HIGH ANCHORED TO THE EAST OVER THE
GA/SC BORDER IS WEAKENING...AS IS EVIDENT ON THE LATEST VISIBLE
IMAGERY WITH THE DECENT CU FIELD DEVELOPING ACROSS THE AREA. IN
ADDITION...REGIONAL RADARS SHOW CONVECTION FIRING TO THE SOUTH OF
THE AREA...SLOWLY ADVECTING NORTHWARD. RAP/GFS OUTPUT FOR THIS
AFTN/EVENING IS SPOT-ON AT THE MOMENT WITH CURRENT TRENDS...SO HAVE
CLOSELY FOLLOWED THIS GUIDANCE FOR THE EVENING FCST. AS A RESULT...
HAVE INCREASED POPS FROM 10 TO 20-POPS (THOUGH NOT AS HIGH AS THE
NAM INDICATES WITH 50-POPS NOTED IN THE 12Z MOS GUIDANCE). WHILE
MUCH OF THIS ACTIVITY WILL BE DIURNAL IN NATURE...GFS/ECMWF/NAM DO
SHOW NOCTURNAL CONVECTION DUE TO EITHER A SHORTWAVE RIDING AROUND
THE HIGH TO THE EAST OR A CLUSTER OF THUNDERSTORMS DEVELOPING TO THE
NORTHWEST ALONG AN OUTFLOW BOUNDARY AND DIVING SOUTHEAST OVERNIGHT.
FOR NOW...WILL KEEP 14-POPS TO SHOW UNCERTAINTY IN TONIGHT'S
FORECAST...BUT THIS MAY NEED TO BE INCREASED WITH TONIGHT'S UPDATE.
AFTER STARTING OUT IN THE LOWER/MIDDLE 70S TOMORROW MORNING...AFTN
TEMPS WILL BE A COUPLE OF DEGREES COOLER FOR MUCH OF THE AREA TO
START THE NEW WORK WEEK. THAT SAID...HIGHER DEWPOINTS WILL BE IN
PLACE WHICH WILL MAKE HEAT INDEX VALUES RISE ABOVE 105F. AS A
RESULT...HAVE ISSUED A HEAT ADVISORY FROM LINCOLN TN...MADISON...
MORGAN...TO CULLMAN COUNTY INCLUDING ALL COUNTIES WEST OF THIS LINE.
(FOR MORE INFORMATION...PLEASE REFER TO THE PRODUCT: HUNNPWHUN.)
AS THE UPPER HIGH TO THE EAST WEAKENS...ANOTHER UPPER HIGH CURRENTLY
OVER CO/NM WILL STRENGTHEN OVER THE CENTRAL CONUS. THIS WILL PLACE
THE TN VALLEY IN N/NE FLOW...WITH SEVERAL DISTURBANCES EXPECTED TO
TRAVERSE THE AREA THIS WEEK. THIS WILL RETURN CONDITIONS ACROSS THE
TN VALLEY TO A MORE SUMMER-LIKE PATTERN WITH AFTN HIGHS IN THE
MIDDLE TO UPPER 90S WITH CHANCES FOR STORMS EACH AFTN/EVENING.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE FROM ANY
STORMS THAT DEVELOP THIS WEEK.
12
&&
.AVIATION...
/ISSUED 106 PM CDT SUN JUL 1 2012/
FOR 18Z TAFS...SATELLITE/SURFACE OBSERVATIONS INDICATE A SUBSTANTIAL
INCREASE IN BOTH HIGH-BASED CU AND AC THIS AFTERNOON. WILL BEGIN
FORECAST WITH SCT060/SCT150 AT BOTH MSL/HSV...AND CONTINUE THIS THRU
LATE TONIGHT BEFORE THESE CLOUDS DIMINISH AND A CI DECK BECOMES
ESTABLISHED. TSRA DEVELOPING ALONG A WEAK SURFACE TROUGH TO THE S/W
OF THE LOCAL AREA MAY MOVE NEWD AROUND SERN CONUS UPPER RIDGE AND
IMPACT THE AREA LATE AFTERNOON/EARLY EVENING. ALTHOUGH THREAT FOR A
STORM IS HIGHER THAN IT HAS BEEN IN THE LAST WEEK...POTENTIAL IS
STILL TOO LOW TO INCLUDE VCTS/CB ATTM. SIMILAR CONDS EXPECTED
TOMORROW...WITH CHANCES FOR AFTERNOON TSRA INCREASING BEYOND END OF
THIS FORECAST PERIOD. SURFACE WINDS WILL REMAIN FROM NW 5-10 KNOTS...
EXCEPT VRBL OVERNIGHT ALLOWING FOR MVFR HZ ONCE AGAIN AT MSL.
70/DD
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 76 100 75 99 / 20 20 20 20
SHOALS 75 100 74 99 / 20 20 20 20
VINEMONT 75 97 75 97 / 20 20 20 20
FAYETTEVILLE 73 99 75 95 / 20 20 20 20
ALBERTVILLE 73 97 74 95 / 20 20 20 20
FORT PAYNE 73 99 71 96 / 20 20 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALZ005>010-016.
HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR ALZ001>007-016.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ALZ001>004.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ076-096-097.
HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR TNZ096.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jul 1, 1:24 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 124 PM CDT SUN JUL 1 2012 ALZ001>010-016-TNZ076-096-097-021015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 124 PM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR NORTHWEST ALABAMA...AND A HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE OUTLOOK AREA THROUGH 7 PM CDT. FOR MORE INFORMATION AND SAFETY TIPS ON THIS RECORD OR NEAR RECORD HEAT WAVE...REFER TO THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY PRODUCT (HUNNPWHUN) ISSUED BY THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA. OTHERWISE...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE TENNESSEE VALLEY THIS AFTERNOON AND EARLY EVENING. STRONG AND GUSTY OUTFLOW WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE EXCESSIVE HEAT WAVE FROM THE PAST WEEK IS EXPECTED TO SUBSIDE ON MONDAY...WITH AFTERNOON TEMPERATURES A FEW DEGREES COOLER THAN THEIR RECORD OR NEAR RECORD HIGHS. ISOLATED MAINLY AFTERNOON THUNDERSTORMS CAN BE EXPECTED FROM MONDAY THROUGH THURSDAY...WITH SCATTERED THUNDERSTORMS EXPECTED ON FRIDAY AND SATURDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH ANY OF THE STRONGER STORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 70/DD
In the hours before
Special weather statement, Jul 1, 5:39 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
539 PM CDT SUN JUL 1 2012
ALZ003-004-012330-
LAWRENCE AL-FRANKLIN AL-
539 PM CDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM CDT...
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF PHIL CAMPBELL...OR 10 MILES
NORTHEAST OF HALEYVILLE...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
LAWRENCE AND SOUTHEASTERN FRANKLIN COUNTIES...INCLUDING THE WESTERN
EDGE OF THE BANKHEAD FOREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM.
&&
LAT...LON 3433 8762 3451 8753 3448 8740 3430 8750
3430 8758
TIME...MOT...LOC 2237Z 209DEG 6KT 3438 8754Special weather statement, Jul 1, 5:56 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CDT SUN JUL 1 2012
ALZ004-012345-
LAWRENCE AL-
556 PM CDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE COUNTY
UNTIL 645 PM CDT...
AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF TOWN CREEK...OR 9 MILES
NORTHWEST OF MOULTON...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOWN CREEK...NORTH COURTLAND AND COURTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3465 8748 3465 8746 3465 8745 3470 8745
3471 8742 3474 8743 3474 8742 3479 8741
3470 8718 3445 8737 3452 8753 3454 8753
TIME...MOT...LOC 2251Z 206DEG 9KT 3455 8743The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:22 PM CDT | Heat Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 20 hr |
| Jul 1, 5:39 PM CDT | Special Weather Statement | HUN | Lawrence | 51 min |
| Jul 1, 5:56 PM CDT | Special Weather Statement | HUN | Lawrence | 49 min |
| Jul 1, 6:06 PM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Jul 1, 6:29 PM CDT | Special Weather Statement | HUN | Cullman | 31 min |
| Jul 1, 6:31 PM CDT | Special Weather Statement | HUN | Limestone | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.